Texas, 2003

High Wind in Texas, April 19, 2003

April 19, 2003 · NWS AMA · 1 event in 1 county or zone

Strong gradient winds resulted in isolated wind damage over the south central Texas panhandle during the afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient winds resulted in isolated wind damage over the south central Texas panhandle during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 19, 1:10 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 19, 1:10 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT SAT APR 19 2003

COLD FRONT MOVING THRU NRN PANHANDLES ATTM...WITH SURFACE LOW N OF
BORGER. STRONG WLY WINDS ACROSS THE SRN TX PANHANDLE WITH DRYLINE
MOVING INTO SOUTHWESTERN OK. WRAP AROUND MOISTURE RESULTING IN A
FEW SHOWERS AND TSTMS BEGINNING TO AFFECT THE FORECAST AREA. SHOWERS
MOVING INTO THE OK PANHANDLE AND WRN TEXAS PANHANDLE. LOOKS ISOLATED
TO SCT SHOWERS WILL AFFECT THE PANHANDLES A GOOD PART OF THE
OVERNIGHT PERIOD WITH BEST CHANCES ACROSS THE NE ZONES. THE SEVERE
THREAT APPEARS TO HAVE SHIFTED JUST EAST OF THE AREA THIS AFTN AND
EVENING.

SFC HIGH BUILDS INTO THE AREA SUNDAY. LIGHT WINDS BY SUN AFTN AND
EVENING. NEXT UPR SYSTEM TO AFFECT THE AREA BY TUES AND WED. MODELS
INDICATING THAT ADEQUATE LOW LEVEL MOISTURE WILL RETURN TUES ON
SOUTHERLY WINDS. WITH SWLY FLOW ALOFT STAGE MAY BE SET FOR SCT
STORMS TUE AFTN AND EVENING...SOME POSSIBLY SEVERE. BY WED UPR
SYSTEM MOVES ACROSS...DRYLINE BECOMES MUCH BETTER DEFINED...WITH
THE PRIMARY SEVERE WX THREAT ACROSS ERN ZONES. WK COLD FRONT TO MOVE
THROUGH THU NIGHT...WITH SLIGHTLY COOLER TEMPS FRI. NEXT UPR SYSTEM
TO AFFECT THE AREA NEXT WEEKEND. WILL LEAVE SAT DRY FOR NOW...AS
SUN LOOKS BETTER FOR PCPN AT THIS POINT.

CHILLY NIGHT TONIGHT AND BELOW AVE TEMPS ON SUNDAY. GRADUAL WARMING
WITH SEASONAL TEMPS EXPECTED MON THRU THU.

FCSTID = 09

AMARILLO    37 65 40 73 / 20 00 00 10
BEAVER      38 62 39 71 / 30 00 00 00
BOISE CITY  33 62 36 70 / 20 00 00 10
BORGER      38 65 40 73 / 20 00 00 00
BOYS RANCH  36 65 39 72 / 20 00 00 10
CANYON      39 67 41 73 / 20 00 00 10
CLARENDON   42 69 43 73 / 20 00 00 00
DALHART     34 63 37 71 / 20 00 00 10
GUYMON      36 62 38 71 / 20 00 00 00
HEREFORD    39 69 40 74 / 20 00 00 10
LIPSCOMB    40 63 39 71 / 30 00 00 00
PAMPA       41 66 40 73 / 20 00 00 00
SHAMROCK    42 67 42 73 / 20 00 00 00
WELLINGTON  43 69 44 74 / 20 00 00 00

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Apr 19, 12:00 PM CST, 2 hours 50 minutes before
OKZ001>003-TXZ001>020-201100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE POTENTIAL FOR SEVERE THUNDERSTORMS OVER THE PANHANDLE REGION HAS
DIMINISHED. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS MAY ALSO DEVELOP ON TUESDAY AND WEDNESDAY AS
ANOTHER UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE TOWARDS THE
PANHANDLES FROM THE SOUTHERN GREAT BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NUNEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Potter

When
April 19, 2:50 PM CST to 3:50 PM CST
Where
Potter forecast zone
Measured
45 kt (52 mph) estimated sustained
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A carport was reportedly blown down three miles northwest of Amarillo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352539.